South Carolina, 2003

Hail and Damaging Winds in South Carolina, May 31, 2003

May 31, 2003 · NWS CAE · 5 events in 4 counties and zones

3 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 31, 2:00 PM EST, 38 minutes earlier.

Area forecast discussion, May 31, 2:00 PM EST, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
300 PM EDT SAT MAY 31 2003

WILL SOON BE ISSUING ZONES TO INCLUDE TORNADO WATCH #450 FOR SEVERAL
NE COUNTIES OF CWA UNTIL 8 PM EDT.

FCSTID =   22
CAE   59  84  56  85 /  30  10   0  10
AGS   58  85  55  86 /  30  10   0  10
SSC   58  84  55  85 /  30  10   0  10
OGB   59  84  56  85 /  30  10   0  10

.CAE...

GA...WIND ADVISORY IN EFFECT UNTIL EARLY EVENING FOR ZONES
GAZ040...GAZ063>065...GAZ077.

SC...TORNADO WATCH IN EFFECT FOR
LANCASTER...LEE...CHESTERFIELD...AND KERSHAW COUNTIES UNTIL 8 PM
EDT.

WIND ADVISORY IN EFFECT UNTIL EARLY EVENING FOR ZONES
SCZ015>016...SCZ018...SCZ020>022...SCZ025>031...SCZ035>038...SCZ041.

BC
Hazardous weather outlook, May 31, 4:22 AM EST, 10 hours 16 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-311115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
522 AM EDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...
A STRONG COLD FRONT WILL MOVE TO THE CENTRAL SECTIONS OF THE STATE
TODAY. AHEAD OF THE FRONTAL SYSTEM THE AIRMASS WILL BECOME VERY
UNSTABLE. THUNDERSTORMS WILL DEVELOP LATER THIS MORNING AND
CONTINUE IN TO THE AFTERNOON. SOME OF THE STORMS WILL BECOME SEVERE
THIS AFTERNOON PRODUCING LARGE HAIL AND DAMAGING WINDS.  ISOLATED
TORNADOES ARE POSSIBLE.  SEE CAESPSCAE FOR ADDITIONAL INFORMATION.

ALSO...AHEAD OF THE FRONTAL SYSTEM...LOW LEVEL WINDS WILL BECOME
STRONG BY THIS AFTERNOON WITH SPEADS REACHING 25 TO 35 MPH WITH
HIGHER GUSTS POSSIBLE. SEE CAENPWCAE FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON.

In the hours before

Special weather statement, May 31, 10:50 AM EST, 3 hours 48 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-312130-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1150 AM EDT SAT MAY 31 2003

THE SEVERE WEATHER OUTLOOK COVERS CENTRAL SOUTH CAROLINA AND THE
CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND
EARLY THIS EVENING.

A STRONG COLD FRONT WILL APPROACH THE AREA FROM THE WEST THIS
AFTERNOON. THIS FRONT WILL BE ACCOMPANIED BY SURFACE WINDS OF 25 TO
35 MPH WITH WINDS OF 40 TO 50 MPH AT THE 5 THOUSAND FOOT LEVEL.
MOISTURE IS EXPECTED INCREASE JUST AHEAD OF THE FRONT AND ALLOW
SHOWERS AND THUNDERSTORMS TO DEVELOP. THE TIMING OF SHOWERS OR
THUNDERSTORMS IN THE AREA IS FROM 4 PM LATE THIS AFTERNOON UNTIL 8
PM EARLY THIS EVENING. WINDS MAY BE TOO STRONG FOR THUNDERSTORMS TO
ACTUALLY DEVELOP BUT IF THEY DO...THEY COULD RAPIDLY BECOME SEVERE.
HAIL IS NOT LIKELY SINCE THE FREEZING LEVEL IS HIGH. HOWEVER...A
SQUALL LINE MAY FORM DURING THIS TIME PERIOD AND COULD PRODUCE
SEVERE THUNDERSTORMS WITH WIND GUSTS OVER 60 MPH. A FEW SEVERE
THUNDERSTORMS MAY ALSO SPAWN SMALL TORNADOES.

ALL INTERESTS SHOULD BE AWARE OF THIS POTENTIAL FOR SEVERE
WEATHER AND KEEP POSTED ON WEATHER STATEMENTS...WATCHES...
OR WARNINGS WHICH MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE.
BE PREPARED TO TAKE QUICK ACTION IF THREATENING WEATHER IS
SIGHTED OR A WARNING IS ISSUED FOR YOUR AREA.

EMERGENCY PREPAREDNESS OFFICIALS ARE REQUESTED TO MONITOR CHANGING
WEATHER CONDITIONS AND MAKE PLANS TO DEAL WITH SEVERE WEATHER SHOULD
IT OCCUR. SEVERE WEATHER SPOTTERS...INCLUDING AMATEUR RADIO
OPERATORS...SHOULD MONITOR THIS WEATHER SITUATION AND RELAY REPORTS
PROMPTLY TO THE NEAREST NATIONAL WEATHER SERVICE OFFICE.

TTH
Special weather statement, May 31, 1:33 PM EST, 1 hour 5 minutes before
SCZ016-312000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
233 PM EDT SAT MAY 31 2003

...STRONG THUNDERSTORMS IN CHESTERFIELD COUNTY...
STRONG THUNDERSTORMS WILL CONTINUE MAINLY IN THE NORTHERN PART OF
CHESTERFIELD COUNTY UNTIL 4 PM. THIS WILL INCLUDE THE TOWNS OF
PAGELAND...CHESTERFIELD AND CHERAW. A FEW OF THESE STORMS MAY
PRODUCE VERY HEAVY RAIN...DANGEROUS LIGHTNING...SMALL HAIL AND WIND
GUSTS OF 50 MPH.

TTH

The radar

The Columbia radar (KCAE), 88 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Kershaw

When
May 31, 2:38 PM EST
Where
Kershaw County, Bethune
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.417, -80.350

Sheriff reported golf ball size hail in Bethune.

Thunderstorm Wind, Kershaw

When
May 31, 2:40 PM EST
Where
Kershaw County, Bethune
Measured
55 kt (63 mph) estimated gust
Property damage
$24,000
Reported by
LAW ENFORCEMENT
Coordinates
34.417, -80.350

Sheriff reported a large tree down on two cars totaling them.

Hail, Lee

When
May 31, 3:00 PM EST
Where
Lee County, Lucknow
Measured
0.88 in hail
Reported by
GOVT OFFICIAL
Coordinates
34.300, -80.333

Convenience store owner reported nickel size hail.

Thunderstorm Wind, Saluda

When
May 31, 4:00 PM EST
Where
Saluda County, 12 mi ESE of Saluda
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.933, -81.567

Sheriff reported trees down on hwy 178 two miles west of Batesburg.

Thunderstorm Wind, Lexington

When
May 31, 4:12 PM EST
Where
Lexington County, Batesburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.900, -81.550

Sheriff reported trees down at Bethany School House in Batesburg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5353702, 5353703, 5353704, 5353705, 5353706.